American College of Physicians: Internal Medicine — Doctors for Adults ®


The MKSAP Challenge

From the January-February ACP Observer, copyright 2006 by the American College of Physicians.

Clinical scenario

A 44-year-old woman with a 10-year history of type 2 diabetes mellitus and hyperlipidemia is evaluated because of intermittent right upper quadrant abdominal discomfort and newly detected abnormal liver chemistry test results. Her only medication is glyburide, which she has taken for eight years. She does not drink alcoholic beverages.

Physical examination is remarkable only for overweight; she has a body mass index of 29. There are no stigmata of chronic liver disease.

Her laboratory results are:

  • hemoglobin, 13.3 g/dL
  • serum aspartate aminotransferase, 98 U/L
  • serum alanine aminotransferase, 81 U/L
  • serum total bilirubin, 0.4 mg/dL
  • serum albumin, 3.9 g/dL
  • hemoglobin A1C, 9.1%
  • serum iron studies, normal
  • serologic studies for hepatitis A, B, and C, negative
  • antinuclear antibody titer, negative
  • serum alpha1-antitrypsin, negative

Ultrasound examination of the abdomen and pelvis shows slightly echogenic hepatic parenchyma.

Which of the following is most appropriate for managing this patient?

A. Weight loss and improved glucose control
B. Pegylated interferon and ribavirin
C. High-dose prednisone
D. Referral for evaluation for liver transplantation



This is a printer-friendly version of this page

Print this page  |  Close the preview




Internist Archives Quick Links

Prescribe Opioids Safely

Prescribe Opioids Safely

Access this FREE online educational program to help you safely prescribe opioids and manage patients with chronic pain. Online CME is available. Find out more.

Inspire the Next Generation of Medicine

Inspire the Next Generation of Medicine

Contribute to the ACP Education Fund and support our profession and the young minds starting their careers.

Share your love of medicine by making a charitable donation today! All donations are tax-deductible.